Baseline hearing loss is a risk factor for teprotumumab-related sensorineural hearing loss (SNHL) in patients with thyroid eye disease (TED), according to a study published in the American Journal of Ophthalmology.
Researchers treated 27 patients (aged 56.3±15.1 years 24 women) with intravenous teprotumumab every 3 weeks with a planned 8 infusions between February 2020 and May 2021, with an intermission in December 2020 due to COVID-19. Patients received 7.1±1.5 infusions and were followed for 55.9±15.5 weeks after beginning treatment and 39.2±14.2 weeks after treatment.
Otologic symptoms worsened or increased in 22 patients (20 women) after 3.8±1.8 infusions. The most common symptoms were ear plugging/fullness/pressure (48.1%), muffled/hearing loss/diminished word recognition (40.7%), tinnitus/ear popping (37.0%), and autophony (25.9%).
Patients with symptoms were more likely to have history of hearing loss before baseline compared with asymptomatic patients (45.5% vs 0%, respectively). Symptomatic patients were more likely to have taken methimazole (MMI 63.6%) or MMI and propylthiouracil (PTU 9.1%) compared with the asymptomatic group (60%, 20% respectively).
Thirteen of 19 patients had experienced complete resolution of otologic symptoms at a mean 39.2 weeks after last infusion. Tinnitus/ear popping, ear fullness/plugging/pressure, and autophony were most likely to resolve. Symptoms resolved after a mean 23.1 weeks, 22.1 weeks, and 18.1 weeks, respectively.
At least 1 symptom persisted in 6 patients, whose post-treatment audiometric testing indicated decreased hearing thresholds (3 with baseline comparisons 3 diagnosed with teprotumumab-related SNHL).
Five of 6 patients with baseline and mid-treatment or post-treatment audiometry testing developed teprotumumab-related sudden onset sensorineural hearing loss (SNHL) and met American Speech-Language-Hearing Association (ASHA) criteria for ototoxicity, and 2 of the 5 required hearing aids. The 5 patients all had a history of baseline hearing loss. No patients in the asymptomatic group had baseline hearing loss (P =.008). Another 2 patients experienced significant decline in word recognition on audiometry, and 4 began wearing hearing aids (3 of which discontinued therapy due to otologic symptoms).
The investigators recommend ophthalmologists educate their patients about the risk of hearing loss, conduct baseline audiometric testing and patulous Eustachian tube (PET) testing of their patients, and repeat testing if symptoms develop or persist. Clinicians may consider discontinuing teprotumumab if patients meet ASHA ototoxicity criteria or experience worrisome hearing loss.
Teprotumumab is an insulin-like growth factor-I (IGF-I) utilized to treat TED. Recombinant IGF-I can treat SNHL. This is the first study to characterize onset and severity of hearing abnormalities in patients undergoing teprotumumab therapy and to assess audiometric data in patients showing abnormalities in both audiometry and PET testing.
“Should sudden SNHL develop, oral prednisone 60 mg daily for 1 week with a short taper or trans-tympanic corticosteroid injections should be considered per current practice guidelines,” investigators report.
Study limitations included lack of control group and absence of pretreatment audiometry and PET testing before most patients’ treatment.
Disclosure: Some study authors declared affiliations with biotech, pharmaceutical, and/or device companies. Please see the original reference for a full list of authors’ disclosures.
Sears CM, Azad AD, Amarikwa L, et al. Hearing dysfunction after treatment with teprotumumab for thyroid eye disease. Am J Ophthalmol. Published online February 25, 2022. doi:10.1016/j.ajo.2022.02.015